Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 14, NWS Melbourne, FL

May 12, 1996Okeechobee County, Florida

NWS Melbourne, FL issued this tornado warning at May 12, 1996, 10:19 PM EDT for Okeechobee County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 1996, 10:19 PM EDT (02:19 UTC)
Expired
May 12, 1996, 10:45 PM EDT
In force
26 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 2.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 1996-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 1996-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
743 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 130219
TORMLB
FLC093-130245-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1019 PM EDT SUN MAY 12 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1045 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST FLORIDA
 
   ...SOUTHERN OKEECHOBEE COUNTY
 
AT 1016 PM...EMERGENCY MANAGEMENT IN LAKE OKEECHOBEE RECIEVED A REPORT
OF A TORNADO NEAR THE CONFLUENCE OF KISSIMMEE RIVER AND LAKE OKEECHOBEE.
THE STORM PRODUCING THIS TORNADO IS MOVING TO THE NORTH NORHTEAST AT 15
MPH. RESIDENTS ALONG LAKE OKEECHOBEE SHOULD SEEK SHELTER IMMEDIATELY.
 
IF YOU ARE CAUGHT OUTSIDE IN THE PATH OF A TORNADO...SEEK SHELTER IN
A8 NEARBY REINFORCED BUILDING.  AS A LAST RESORT...SEEK SHELTER IN A
CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
 
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at May 12, 7:41 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 12, 7:41 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
741 PM EDT SUN MAY 12 1996

88D INDICATING PLENTY OF BOUNDARIES OVER W SECTIONS OF FA...BUT WITH
DECREASING INSOLATION...ACTIVITY ALONG THEM IS DIMINISHING RAPIDLY.
REMAINDER OF NIGHT WX TO BE TRANQUIL. WINDS TO GO NE W/TIME AS HIGH
BRIDGES IN OVER AREA. LIGHTNING CLIMOS SHOW THIS TYPE OF PATTERN NOT
FAVORABLE FOR CONVECTIVE ACTIVITY SO NOT EXPECTING STORMS TOMORROW
OVER FA.

HODANISHv

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 10:52 PM EDTSevere Thunderstorm WarningMLBSaint Lucie53 min
May 13, 2:58 PM EDTSevere Thunderstorm WarningMLBMartin62 min
May 13, 4:44 PM EDTSevere Thunderstorm WarningMLBOkeechobee61 min
May 13, 4:55 PM EDTTornado WarningMLBOkeechobee35 min

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.